Coronavirus and cancer

We know it’s a worrying time for people with cancer, we have information to help. If you have symptoms of cancer contact your doctor.

Read our information about coronavirus and cancer

Decorative image

Your eyes and cancer drugs

Some cancer drugs can cause changes to your eyes and your eyesight. But there are treatments that can help and things you can do to cope.

Drugs that can affect your eyes

Doctors use many different types of drugs to treat cancer. Some of them may cause changes to your eyes or eyesight.

Usually, the effects are temporary and will go away when you stop taking the drug. But some effects may be long term.

Changes to your eyesight and eyes can be uncomfortable and upsetting. These changes can make your usual activities hard to do and as a result, affect your quality of life.

Eye changes are most likely to happen with some:

  • chemotherapy drugs
  • targeted cancer drugs
  • immunotherapies

Some hormone therapies can cause eye problems, but they are usually mild. Some bisphosphonates and long term steroid treatments sometimes cause eye problems.

Drugs affect people in different ways. It is not possible to tell in advance who will have particular side effects. It depends on:

  • the drug or combination of drugs you are having
  • the dose
  • how you react to the drug
  • how you have reacted to drug treatment in the past
Tell your doctor or nurse about any eyesight changes or eye problems. Don't use any eye medicines or eye drops without discussing it with your doctor or nurse first.

Eyesight changes

Some cancer drugs can cause eyesight changes. This can be due to:

  • clouding of the lens of the eye (cataract)
  • raised pressure in the eye
  • damage to the optic nerve

Eyesight changes you might have include:

  • blurred vision
  • dulled vision where colours are not as bright as usual
  • seeing halos or rainbow like rings around lights
  • misty vision
  • vision that is less clear than usual
  • loss of areas of vision
  • headaches

Contact your doctor or specialist nurse as soon as possible if you have any of these symptoms. They can arrange for you to see an optician. Some of the changes might go back to normal when the treatment ends, but some may be permanent.

When you should contact your doctor or specialist nurse

Contact your doctor or specialist nurse or visit Accident and Emergency (A&E) straight away if you have any of the following:

  • sudden severe eye pain
  • a sudden loss of eyesight
  • you suddenly see halos around lights
  • your eyes suddenly become sensitive to light
  • an eye infection gets worse or does not improve within 3 days of treatment

How to deal with eyesight and eye changes caused by cancer drugs

The following drugs can cause cataracts:

  • some chemotherapy drugs
  • some targeted cancer drugs
  • long term steroid therapy
  • the hormone therapy tamoxifen

A cataract is clouding of the lens of the eye which leads to slow loss of vision. If you have cataracts you might:

  • have cloudy or blurry vision
  • have trouble seeing in the dark– night driving may be difficult
  • find colours may appear faded or dull
  • find lights appear to be too bright, or there may be a halo around lights
  • have to change your glasses or contact lens prescription often
  • have double vision, which gradually gets worse

Let your doctor or nurse know if you have any of these changes. If necessary, you can have the clouded lens removed and replaced with a false lens. You have this operation under local anaesthetic.

 

Some cancer drugs can make your eyes more sensitive to light. Doctors call this photophobia.

Treatments that might cause photophobia include:

  • cytarabine
  • pentostatin
  • crizotinib
  • drugs used for photodynamic therapy treatment (PDT)

You may find that light hurts your eyes and is even painful.

Some people notice pain when they go from a dark to a light area. Most people are sensitive to light when they go outside during the daytime.

Tips for dealing with sensitivity to light 
  • Wear dark glasses (sunglasses) to lower the amount of light going into your eyes.
  • Avoid direct sunlight or bright indoor light.
  • Inflammation of the eye caused by an infection can cause light sensitivity – treating the infection can help.
  • Steroid eye drops may help – your doctor or nurse can prescribe these.

Drugs that can cause inflammation of the layer (membrane) that covers the white of your eye are some:

  • chemotherapy drugs
  • targeted cancer drugs
  • immunotherapies

Sometimes this layer can get infected. The inflammation or infection is called pink eye (conjunctivitis).

Symptoms of eye infections include:

  • sore, red and inflamed eye
  • swollen eyelids
  • scratchy, watery or itchy eye
  • pus or discharge from the eye
  • eyes can become sensitive to light

Viruses or bacteria can cause infection. Infections are easy to get from dirty hands, flannels, cosmetics or towels.

Most types of viral infection go away on their own, with or without treatment. It can take 5 to 7 days for symptoms to go completely.

You might need antibiotic eye drops if you have a bacterial infection.

Tips for dealing with eye infections
  • Wash your hands often so you don’t spread the infection.
  • Avoid touching or rubbing your eyes – if you have to touch your eyes, wash your hands before and afterwards.
  • Throw away any eye make-up you have used since having symptoms of the infection.
  • Don’t wear contact lenses.
  • Don’t share towels, flannels or sheets with anyone else.
  • Use a separate towel or flannel for each eye if you have an infection in only one eye.
  • Gently wash your eyelids with a warm, clean, moist cotton wool pad to remove any discharge.
  • Your doctor or nurse may prescribe antihistamine pills or eye drops to relieve symptoms if the infection is viral.
  • Your doctor or nurse will prescribe antibiotic eye drops or ointments if the infection is bacterial.
  • Never share your medicines with anyone else and take medicines as directed.
  • Don’t go swimming in chlorinated pools – chlorine in water can make sore eyes worse.

Some chemotherapy drugs and targeted cancer drugs can make your eyes very dry and sore. They might feel gritty, as though there is something in your eye.

This is because the drugs cause a reaction on the inside of your eyelids. Or you may not be making enough tears. Doctors call this kerato conjunctivitis sicca (pronounced keh-rah-toe con-junk-tiv-eye-tiss sick-uh).

You might have watery eyes but your eyes still feel dry and sore. This is due to a lack of an important chemical that moistens and lubricates the eyes.

Your doctor or nurse can prescribe artificial tears or ointments to reduce dryness. Avoid swimming in chlorinated water.

Some chemotherapy drugs and targeted cancer drugs can cause watery eyes. This is also called excessive tearing or epiphora (pronounced ep-if-or-ah). It can be due to a blockage in the drainage system of the eye, caused by swelling of the nearby tissues. Or your eyes may be making too many tears.

Cancer drugs that can cause watery eyes include:

  • capecitabine
  • fluorouracil
  • docetaxel
  • imatinib
Tips for dealing with watery eyes
  • Your doctor or nurse might prescribe medicines to reduce swelling if the swelling is blocking the eye drainage system.
  • Use warm compresses to help your eye to drain if your eye infection is causing swelling
  • Wear protective goggles and try to avoid irritants such as dust, pollen or animal hairs which can make the watering worse.
  • Your doctor or nurse can prescribe ointments, eye drops or artificial tears if dry or irritated eyes is causing your eyes to water.

Some chemotherapy drugs, targeted cancer drugs and immunotherapies can make your eyelids inflamed and sore.

Your eyelids might also produce a crusty substance. Doctors call this blepharitis (pronounced blef-ah-rite-iss). You can have eye drops or ointment to soothe the inflammation.

Tips for dealing with swollen eyelids
  • Use a warm, damp compress to loosen the crusting and relieve soreness.
  • Use a washcloth with warm water to remove any crusts - use a separate cloth for each eye.
  • Rinse your eyelids with warm water and pat dry with a clean, dry towel - use a separate towel for each eye.

Some chemotherapy and targeted cancer drugs can make your eyelashes grow in different directions to normal. Or the eyelashes may fall out.

This can happen during or after treatment but usually gets better once you have finished treatment. Let your doctor or nurse know if this happens. They can suggest artificial tears or other treatments. The eyelashes usually grow back but may fall out more than once.

Last reviewed: 
07 Feb 2020
  • Electronic Medicines Compendium
    Accessed February 2020

  • British National Formulary
    Accessed February 2020

  • Ocular side effects of systemically administered chemotherapy

    C Liu and others

    UpToDate website

    Accessed February 2020

  • Neuro-ophthalmic side effects of molecularly targeted cancer drugs

    M Bhatti and A Salama

    Eye (London, England), 2018, 32(2), 287–301.

  • Ocular toxicities associated with targeted anticancer agents: an analysis of clinical data with management suggestions

    C Fu and others

    Oncotarget. 2017; 8: 58709 - 58727.

  • Assessment, care and management of patients with red eye

    S Watkinson and R Seewoodhary

    Nursing Standard, 2017, 32(15), 43 - 50.

  • The information on this page is based on literature searches and specialist checking. We used many references and there are too many to list here. If you need additional references for this information please contact patientinformation@cancer.org.uk with details of the particular side effect you are interested in.

Information and help